Alert archive / South Carolina / Tornado Warnings in 2004

Tornado Warning 59, NWS Charleston, SC

September 27, 2004Allendale County, South Carolina

NWS Charleston, SC issued this tornado warning at Sep 27, 2004, 5:07 AM EDT for Allendale County, South Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2004, 5:07 AM EDT (09:07 UTC)
Expired
Sep 27, 2004, 5:45 AM EDT
In force
38 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Allendale County, SC

The radar

The Charleston,SC radar (KCLX), 43 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 27, 12:35 AM EDTTornado WatchSPC8 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 9.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2004-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 813 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2004-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
813 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KCHS 270907
TORCHS
SCC005-270945-
/X.NEW.KCHS.TO.W.0043.040927T0907Z-040927T0945Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
507 AM EDT MON SEP 27 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* TORNADO WARNING FOR...
  ALLENDALE COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 545 AM EDT

* AT 502 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 18 MILES SOUTH
  OF MARTIN...OR ABOUT 13 MILES SOUTH OF ALLENDALE...MOVING NORTHWEST
  AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  MARTIN...

A TORNADO MAY FORM AT ANY TIME. TAKE COVER NOW. ABANDON MOBILE HOMES
AND VEHICLES. MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST
FLOOR. STAY AWAY FROM WINDOWS.

TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR IT COMING...IT MAY BE TOO LATE. TAKE COVER NOW

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3275 8139 3288 8125 3308 8148 3303 8152

$$

JPC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at Sep 27, 4:16 AM EDT, 51 minutes earlier.

Area forecast discussion, Sep 27, 4:16 AM EDT, 51 minutes before
AREA FORECAST DISCUSSION...CORRECTED ADVISORY AREA IN WWA SECTION
NATIONAL WEATHER SERVICE CHARLESTON SC
416 AM EDT MON SEP 27 2004

...A SIGNIFICANT TORNADO EVENT IS POSSIBLE TODAY...
...TROPICAL STORM WARNING EXTENDED TO THE SOUTH SANTEE RIVER...

ATTENTION CUSTOMERS AND PARTNERS...SOME PRODUCTS MAY BE DELAYED
UNTIL AFTER THE 4 AM CONFERENCE CALL TO ENSURE THE LATEST
INFORMATION IS INCORPORATED INTO THE AFTERNOON FORECAST PACKAGE.

.SHORT TERM /TODAY AND TONIGHT/...ANTICIPATE AN ACTIVE DAY TODAY AS
TS JEANNE MEANDERS INTO CENTRAL GA AND EVENTUALLY THE SC MIDLANDS.
HVY RAINS OVER SRN GA WILL GRADUALLY SPREAD N AND EXPAND THIS MRNG
AS ADDITIONAL FEEDER BANDS DVLPG OVER THE OPEN ATLC MOVE INLAND.
STILL LOOKING FOR A 3-7 INCH RNFL POTENTIAL ACROSS THE AREA WITH
HIGHEST QPF ACROSS SE GA CLOSER TO THE TRACK OF JEANNE. THE FLOOD
WATCH WILL CONTINUE. WINDS HAVE BEEN STEADILY PICKUP THIS MRNG AS
JEANNE DRAWS CLOSER. TS FORCE WINDS ARE BUFFETING THE GA COAST WHILE
FARTHER INLAND WIND GUSTS TO NEAR 45 MPH ARE COMMON...ESP IN THE
HEAVIER SQUALLS. GUSTS TO 60 MPH APPEAR LIKELY PER AREA VWPS SO THE
INLAND TS WND WRNG WL REMAIN. JEANNE/S WIND FIELD CONTINUES TO
EXPAND THIS MRNG AS THE CIRCULATION UNWINDS. PER COORD WITH NHC THE
TS WRNG WILL BE EXTENDED N TO THE SOUTH SANTEE RIVER AT 5 AM. DO NOT
THINK TS CONDITIONS WILL OCCUR INLAND ACROSS SC BUT WILL GO AHEAD
AND ISSUE WIND ADVISORY. THIS WILL INCLUDE LAKE MOULTRIE.

0-1KM STORM RELATIVE HELICITIES ON THE ORDER OF 600-800 M2/S2
COUPLED WITH SBCAPES OF 1000-2000 J/KG AND LOW LCLS SUGGEST THE
POTENTIAL EXISTS FOR A SIGNIFICANT TORNADO EVENT TODAY. MANY CELLS
HAVE ALREADY EXHIBITED ROTATION THIS MRNG AND EXPECT THIS CONTINUE
THROUGH THE AFTN. A TONGUE OF DRIER ROTATING AROUND THE BASE OF
JEANNE/S CT) (MB)    (MI)  (FT/S)
DEVILS ISLAND    0800   61     250/ 14/ 17 1013.3F
ROCK OF AGES     0800   56     230/ 17/ 18 1014.4R
PASSAGE ISLAND   0800   58     260/ 16/ 17 1013.9R
STANNARD ROCK    0800   63     250/ 28/ 30 1013.1F

FLOATING BUOYS

STATION/POSITION TIME  TEMP    WIND        PRES    VSBY  WAVE
                       AIR SEA DIR/SP/G                  HT/PER
                 (UTC) (F)     (DEG/KT/KT) (MB)    (MI)  (FT/S)
WEST SUPERIOR    0800   52 48  250/  8/ 10 1014.2S         1/ 3
CENTRAL SUPERIOR 0800   53 49  240/ 16/ 19 1012.7F         3/ 4
EAST SUPERIOR    0800   57 53  210/ 14/ 16 1013.1F         3/ 4
Hazardous weather outlook, Sep 27, 12:48 AM EDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1248 AM EDT MON SEP 27 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-271100-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING...
HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE...
SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND...
WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON...
EDISTO BEACH...HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER...
RIDGELAND...SAINT GEORGE AND WALTERBORO
1248 AM EDT MON SEP 27 2004

...TORNADO WATCH UNTIL 9 AM MONDAY...
...TROPICAL STORM WARNING FOR THE GEORGIA COAST...
...INLAND TROPICAL STORM WIND WARNING FOR INLAND SOUTHEAST GEORGIA...
...FLOOD WATCH FOR THE ENTIRE AREA...
...HIGH SURF ADVISORY FOR COASTAL SOUTH CAROLINA...
...HIGH RISK FOR RIP CURRENTS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...REMAINDER OF THIS AFTERNOON AND TONIGHT.
.TROPICAL WEATHER...HURRICANE JEANNE WILL MOVE NORTHWEST INTO THE
EXTREME NORTHEAST GULF OF MEXICO EARLY TONIGHT...THEN TURN NORTH INTO
NORTH FLORIDA OVERNIGHT. MINIMAL TROPICAL STORM FORCE WINDS ARE
POSSIBLE AT THE GEORGIA COAST THIS AFTERNOON THROUGH MONDAY AND A
TROPICAL STORM WARNING REMAINS IN EFFECT. WINDS WILL REACH TROPICAL
STORM FORCE AT TIMES FARTHER INLAND ACROSS SOUTHEAST GEORGIA LATE
TONIGHT AS BANDS OF HEAVIER RAIN MOVE INTO THE AREA. THUS...THE
INLAND TROPICAL STORM WIND WATCH HAS BEEN UPGRADED TO A WARNING.
PLEASE REFER TO THE LATEST INLAND TROPICAL STORM WIND WARNING AND THE
LATEST HURRICANE LOCAL STATEMENT FOR ADDITIONAL INFORMATION.

.HIGH SURF/RIP CURRENTS...HIGH SURF WILL CONTINUE TO POUND THE
BEACHES OF SOUTHERN SOUTH CAROLINA AND SOUTHEAST GEORGIA THROUGH
MONDAY. A HIGH SURF ADVISORY REMAINS IN EFFECT FOR COASTAL SOUTH
CAROLINA NORTH OF THE TROPICAL STORM WARNING. A HIGH RISK FOR
DANGEROUS RIP CURRENTS ALSO CONTINUES. PLEASE REFER TO THE LATEST
COASTAL FLOOD STATEMENT FOR ADDITIONAL INFORMATION.

.SEVERE WEATHER/FLOODING RAINS...THERE IS NOW A TORNADO WATCH IN
EFFECT UNTIL 9 AM MONDAY FOR ALL OF SOUTHERN SOUTH CAROLINA AND
SOUTHEAST GEORGIA. ADDITIONAL TORNADO WATCHES WILL LIKELY BE
REQUIRED LATER THIS MORNING. IN ADDITION...VERY HEAVY RAINS AND
RAINBANDS FROM JEANNE WILL OCCASIONALLY MOVE THROUGH THE AREA INTO
MONDAY...SOME OF WHICH CAN EASILY PRODUCE 1 TO 2 INCHES OF RAIN IN A
SHORT PERIOD OF TIME. THIS MAY CAUSE FLOODING OF MANY
LOCATIONS...AND FLOOD WARNINGS MAY BE REQUIRED AT A LATER TIME. FOR
NOW...A FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE FORECAST AREA.
PLEASE REFER TO THE LATEST FLOOD WATCH FOR ADDITIONAL INFORMATION.

.RIVER FLOODING...MODERATE FLOODING WILL CONTINUE ON THE SOUTH SANTEE
RIVER NEAR JAMESTOWN...WHILE THE FLOOD WARNING FOR THE SAVANNAH RIVER
AT CLYO HAS BEEN CANCELLED. PLEASE REFER TO RECENT RIVER FLOOD
STATEMENTS FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
.TROPICAL WEATHER...HURRICANE JEANNE WILL CONTINUE TO IMPACT THE AREA
ON MONDAY WITH HIGH WINDS...FLOODING RAINS AND TORNADOES...WITH HIGH
SURF AND RIP CURRENTS AT LOCAL BEACHES.

.MARINE WEATHER...A GALE WARNING IS IN EFFECT FOR THE SOUTHEAST SOUTH
CAROLINA WATERS...INCLUDING CHARLESTON HARBOR...AS WINDS INCREASE TO
GALE FORCE LATE TONIGHT AND MONDAY. PLEASE REFER TO THE LATEST
COASTAL WATERS FORECAST AND THE LATEST MARINE WEATHER STATEMENT FOR
ADDITIONAL INFORMATION.

.RIVER FLOODING...FLOODING WILL CONTINUE ALONG THE LOWER SANTEE RIVER
INCLUDING JAMESTOWN THROUGH THE PERIOD. ADDITIONAL RIVERS MAY EXCEED
FLOOD STAGE NEXT WEEK DEPENDING UPON THE FUTURE TRACK OF HURRICANE
JEANNE. PLEASE REFER TO THE LATEST RIVER FORECAST FOR ADDITIONAL
INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS REQUESTED AT THIS TIME.

In the hours before

Special weather statement, Sep 27, 12:44 AM EDT, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1244 AM EDT MON SEP 27 2004

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-271300-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING...
HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE...
SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND...
WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON...
EDISTO BEACH...HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER...
RIDGELAND...SAINT GEORGE AND WALTERBORO
1244 AM EDT MON SEP 27 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH UNTIL 9 AM
MONDAY MORNING FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST SOUTH CAROLINA...
ALLENDALE...BERKELEY...BEAUFORT...CHARLESTON...COLLETON...
DORCHESTER...HAMPTON AND JASPER...INCLUDING THE ADJACENT COASTAL
WATERS.

IN SOUTHEAST GEORGIA...
BRYAN...BULLOCH...CANDLER...CHATHAM...EFFINGHAM...EVANS...
LIBERTY...JENKINS...LONG...MCINTOSH...SCREVEN AND TATTNALL...
INCLUDING THE ADJACENT COASTAL WATERS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

ST
Special weather statement, Sep 27, 3:04 AM EDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
304 AM EDT MON SEP 27 2004

GAZ087-088-099>101-SCZ047-048-051-270900-
BEAUFORT-BULLOCH-CANDLER-COASTAL JASPER-EFFINGHAM-INLAND JASPER-
JENKINS-SCREVEN-
INCLUDING THE CITIES OF...METTER...MILLEN...SPRINGFIELD...
STATESBORO...SYLVANIA...BEAUFORT...HILTON HEAD ISLAND AND RIDGELAND
304 AM EDT MON SEP 27 2004

A BAND OF MODERATE TO HEAVY RAIN WILL MOVE ACROSS THE AREA BETWEEN 3
AND 5 AM. GENERAL RAINFALL AMOUNTS OF AROUND AN INCH ARE QUITE
LIKELY. HOWEVER...ISOLATED AMOUNTS IN EXCESS OF THREE INCHES ARE
POSSIBLE AND MAY RESULT IN FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS. IN ADDITION...WIND GUSTS NEAR 40 MPH ARE POSSIBLE WITH THE
HEAVIEST RAIN. THIS COULD RESULT IN MINOR TREE DAMAGE AND SCATTERED
POWER OUTAGES.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...TV...OR YOUR LOCAL
NEWS SOURCE FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL
WEATHER SERVICE. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE
INTERNET AT WCHS.CSC.NOAA.GOV.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

EMLAW
Special weather statement, Sep 27, 4:06 AM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
406 AM EDT MON SEP 27 2004

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-271300-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING...
HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE...
SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND...
WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON...
EDISTO BEACH...HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER...
RIDGELAND...SAINT GEORGE AND WALTERBORO
406 AM EDT MON SEP 27 2004

A TORNADO WATCH REMAINS IN EFFECT UNTIL 9 AM EDT FOR THE FOLLOWING
COUNTIES...

IN SOUTHEAST SOUTH CAROLINA...
ALLENDALE...BERKELEY...BEAUFORT...CHARLESTON...COLLETON...
DORCHESTER...HAMPTON AND JASPER...INCLUDING THE ADJACENT COASTAL
WATERS.

IN SOUTHEAST GEORGIA...
BRYAN...BULLOCH...CANDLER...CHATHAM...EFFINGHAM...EVANS...
LIBERTY...JENKINS...LONG...MCINTOSH...SCREVEN AND TATTNALL...
INCLUDING THE ADJACENT COASTAL WATERS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 5:37 AM EDTTornado WarningCHSHampton38 min
Sep 27, 6:32 AM EDTFlash Flood WarningCHSCharleston6 hr

Nearby

Tornado Warnings in South Carolina, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.